Notes from an emergency room doctor: “How many did you take?” I asked, holding up the empty bottle of Tylenol. She did not answer, lying on the gurney like a limp ragdoll with her eyes closed. I pinched her and reluctantly she opened her eyes to gaze vacantly at whoever was disturbing her reverie. “How many did you take?” I asked again. She stared at me, still silent.
“Boyfriend problem,” the paramedic that brought her in volunteered. “She told him she took the whole bottle.”
Boyfriend problems, marital problems, family problems, money problems – all can stretch an individual’s ability to cope. For some the pain is intolerable and the simple solution seems to be to ingest a bottle of anything handy in the medicine cabinet – acetaminophen (Tylenol), aspirin, or ibuprofen.
“I just wanted to sleep,” a patient will tell me. Or, “I needed something to make the headache go away.” Certainly, there are those with concrete plans to kill themselves, but most people who take these remedies have no suicidal intent. They’re merely looking for a brief respite from their pain or crying out for help.
Ironically, overdosing on these usually benign over-the-counter analgesics can be more seriously life-threatening than most prescription medication overdoses. They’re certainly more common.
A Tylenol overdose is perhaps the most serious. In therapeutic doses, Tylenol is usually a very safe drug. But in excess, it is a potent liver toxin. Taking 15 grams or just about 30 extra-strength Tylenol tablets at once can result in death. About one to four hours after ingestion, patients may complain of severe abdominal pain, or they may feel faint or dizzy, or some may have no symptoms at all. The true severity of the problem does not become apparent until two or three days later when liver failure develops. By the eighth to tenth day after ingestion, an overdose patient may suffer a horrible death.
The liver stores an enzyme that converts acetaminophen into a harmless substance. This enzyme becomes depleted with excessive drug ingestion. It is also depleted in alcoholics, among those who are fasting, or those who are malnourished or have wasting diseases. Tylenol can therefore be toxic even in normal doses in such susceptible people. For instance, an alcoholic taking Tylenol regularly for a week and not eating can be at very high risk. Studies show that 20-25% of alcoholic patients with acetaminophen toxicity die.
There is an antidote to acetaminophen overdose. It’s called N-acetylcysteine or Mucomyst. But it is only effective if given in the early hours after ingestion.
Although aspirin and ibuprofen can also cause liver injury, the most significant danger with these drugs is gastrointestinal bleeding.
The most effective early intervention for almost any overdose, including those of over-the-counter analgesics, is to administer activated charcoal. As long as the patient is fully conscious, and unlikely to vomit and aspirate the charcoal solution, it should be given. Charcoal can not only effectively absorb drugs from the gastrointestinal tract but can also clear them from the blood stream as well.
“Drink this,” the nurse will say, proffering a large cup containing the gritty black activated charcoal solution. And no refusal will be tolerated. “Drink this, please,” the nurse will say one more time. If refused, a tube the size of your pinky finger will be passed into the patient’s nose and down into their stomach. Activated charcoal, and if necessary any antidotes, will be passed through it. While patients generally have the right to refuse therapy, no one has the right to kill themselves.